Tennessee, 2011Hail and Damaging Winds in Tennessee, June 24, 2011
June 24, 2011 · NWS MRX · 6 events in 4 counties and zones
Thunderstorms rejuvenated during afternoon hours with the boundary still in place. Storms produced damaging thunderstorm wind and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms rejuvenated during afternoon hours with the boundary still in place. Storms produced damaging thunderstorm wind and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 24, 9:43 AM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Jun 24, 9:43 AM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1043 AM EDT FRI JUN 24 2011
.DISCUSSION...WEAK FRONTAL BOUNDARY OVER THE AREA SHOULD SAG
A BIT FURTHER SOUTH BEFORE STALLING. LOOKS LIKE THERE WILL BE ENOUGH
DRYING NORTH TO INHIBIT CONVECTION...SO WILL DROP POPS BELOW 15
THERE WHILE KEEPING CHANCE TO SLIGHT CHANCE POPS SOUTH AND CENTRAL
IN VICINITY OF THE BOUNDARY. WILL MAKE A FEW TWEAKS TO
SKY...TEMPS...AND DEW POINTS AS WELL. UPDATE OUT SOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 89 68 90 68 93 / 40 10 20 10 30
KNOXVILLE MCGHEE TYSON AIRPORT, TN 88 66 88 65 90 / 20 10 20 10 30
OAK RIDGE, TN 87 66 88 65 90 / 20 10 20 10 30
TRI CITIES AIRPORT, TN 85 60 84 60 87 / 10 10 20 10 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
LDW
Hazardous weather outlook, Jun 24, 4:30 AM EST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT FRI JUN 24 2011
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM EDT FRI JUN 24 2011 /430 AM CDT FRI JUN 24 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
MOIST AND UNSTABLE AIR WILL BE PRESENT ACROSS THE SOUTHERN
APPALACHIANS THIS AFTERNOON AND EVENING...AS A COOL FRONT MOVES EAST
ACROSS THE TENNESSEE RIVER VALLEY. SCATTERED THUNDERSTORMS WILL FORM
WELL AHEAD OF THIS BOUNDARY...WITH THE GREATEST COVERAGE EXPECTED
GENERALLY SOUTH OF INTERSTATE 40. SOME STORMS COULD BECOME SEVERE
WITH THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND LOCALLY
HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A STAGNANT BUT ACTIVE WEATHER PATTERN IS EXPECTED OVER THE SOUTHERN
APPALACHIAN REGION THROUGH THE MIDDLE OF NEXT WEEK...WITH SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED EACH DAY...ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS. SOME STORMS COULD BECOME SEVERE EACH
DAY THROUGH THE MIDDLE OF NEXT WEEK...ALONG WITH THE POTENTIAL FOR
ORGANIZED THUNDERSTORM COMPLEXES ORIGINATING FROM THE MID
MISSISSIPPI RIVER VALLEY. EACH DAY...THERE WILL BE THE POTENTIAL FOR
STRONG DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THE MIDDLE OF NEXT
WEEK.
In the hours before
Local storm report, Jun 24, 9:55 AM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1055 AM EDT FRI JUN 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 AM TSTM WND DMG 5 SE DANDRIDGE 35.97N 83.36W
06/24/2011 JEFFERSON TN LAW ENFORCEMENT
SEVERAL TREES DOWN ACROSS THE SOUTHERN THIRD OF THE
COUNTY. REPORTED BY DISPATCH.
0335 AM TSTM WND DMG 3 SE DANDRIDGE 35.99N 83.38W
06/24/2011 JEFFERSON TN LAW ENFORCEMENT
NUMEROUS TREES DOWN ACROSS THE SOUTHERN THIRD OF THE
COUNTY. REPORTED BY DISPATCH.
&&
FERRELLLocal storm report, Jun 24, 10:09 AM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1109 AM EDT FRI JUN 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM TORNADO 5 E OAK RIDGE 35.96N 84.21W
06/24/2011 KNOX TN BROADCAST MEDIA
POSSIBLE TORNADO TOUCHDOWN IN THE EDGEMOOR ROAD
AREAOFCLAXTON...NEAR THE BULL RUN STEAM PLANT. REPORTED
BY WATE TV.
&&
FERRELLLocal storm report, Jun 24, 10:17 AM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1117 AM EDT FRI JUN 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 AM FLASH FLOOD 4 SW CLINTON 36.05N 84.18W
06/24/2011 ANDERSON TN LAW ENFORCEMENT
WATER COMPLETELY COVERING THE ROAD ON BLOCKHOUSE VALLEY
ROAD. REPORTED BY DISPATCH.
&&
FERRELLLocal storm report, Jun 24, 10:57 AM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1157 AM EDT FRI JUN 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 5 W ONEIDA 36.50N 84.61W
06/23/2011 SCOTT TN LAW ENFORCEMENT
ONE TREE DOWN ON LEATHERWOOD RD AND ONE DOWN ON PINE HILL
RD.
0655 PM TSTM WND DMG SUNBRIGHT 36.24N 84.67W
06/23/2011 MORGAN TN LAW ENFORCEMENT
A COUPLE OF TREES DOWN IN THE SUNBRIGHT AREA.
0809 PM TSTM WND DMG 5 N KNOXVILLE 36.05N 83.95W
06/23/2011 KNOX TN LAW ENFORCEMENT
TWO TREES DOWN ON MAPLE DRIVE
0810 PM TSTM WND DMG 2 SW CLINTON 36.07N 84.16W
06/23/2011 ANDERSON TN LAW ENFORCEMENT
COUPLE OF TREES DOWN ON OLIVER SPRINGS HIGHWAY.
0834 PM TSTM WND DMG 4 NW KNOXVILLE 36.02N 84.00W
06/23/2011 KNOX TN LAW ENFORCEMENT
A COUPLE OF TREES DOWN ON TILLERY AND REAVES RD
1250 AM TORNADO 5 E OAK RIDGE 35.96N 84.21W
06/24/2011 KNOX TN BROADCAST MEDIA
POSSIBLE TORNADO TOUCHDOWN IN THE EDGEMOOR ROAD
AREAOFCLAXTON...NEAR THE BULL RUN STEAM PLANT. REPORTED
BY WATE TV.
0120 AM TORNADO KNOXVILLE 35.97N 83.95W
06/24/2011 KNOX TN LAW ENFORCEMENT
POSSIBLE TORNADO TOUCHDOWN NEAR WESTERN AVE/640.NUMEROUS
DOWNED TREES AND POWERLINES.
0205 AM TSTM WND DMG 5 SE DANDRIDGE 35.97N 83.36W
06/24/2011 JEFFERSON TN LAW ENFORCEMENT
SEVERAL TREES DOWN ACROSS THE SOUTHERN THIRD OF THE
COUNTY. REPORTED BY DISPATCH.
0310 AM FLASH FLOOD 4 SW CLINTON 36.05N 84.18W
06/24/2011 ANDERSON TN LAW ENFORCEMENT
WATER COMPLETELY COVERING THE ROAD ON BLOCKHOUSE VALLEY
ROAD. REPORTED BY DISPATCH.
0330 AM FLASH FLOOD KNOXVILLE 35.97N 83.95W
06/24/2011 KNOX TN LAW ENFORCEMENT
ROADS FLOODED ACROSS THE COUNTY.
0333 AM TSTM WND DMG 6 NW SEVIERVILLE 35.95N 83.65W
06/24/2011 SEVIER TN LAW ENFORCEMENT
POWER LINES DOWN ON BOYDS CREEK HIGHWAY.
0335 AM TSTM WND DMG 3 SE DANDRIDGE 35.99N 83.38W
06/24/2011 JEFFERSON TN LAW ENFORCEMENT
NUMEROUS TREES DOWN ACROSS THE SOUTHERN THIRD OF THE
COUNTY. REPORTED BY DISPATCH.
0530 AM FLASH FLOOD SEVIERVILLE 35.89N 83.58W
06/24/2011 SEVIER TN LAW ENFORCEMENT
ROADS CLOSED ACROSS THE COUNTY.
&&
FERRELLSpecial weather statement, Jun 24, 10:59 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1159 AM EDT FRI JUN 24 2011
TNZ071-072-086-087-241645-
BLOUNT SMOKY MOUNTAINS TN-NORTHWEST MONROE TN-NW BLOUNT TN-SOUTHEAST
MONROE TN-
1159 AM EDT FRI JUN 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT AND MONROE COUNTIES UNTIL
1245 PM EDT...
AT 1152 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MADISONVILLE...MOVING EAST AT 25 MPH.
SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...VONORE...
TARIFFVILLE...CITICO BEACH...CITICO AND TALASSEE.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Jun 24, 11:02 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1202 PM EDT FRI JUN 24 2011
TNZ085>087-241645-
MCMINN TN-NORTHWEST MONROE TN-SOUTHEAST MONROE TN-
1202 PM EDT FRI JUN 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR MONROE AND MCMINN COUNTIES UNTIL
1245 PM EDT...
AT 1158 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES WEST OF ATHENS...MOVING EAST AT 25 MPH.
SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ATHENS...ETOWAH...
CLEAR WATER...ENGLEWOOD...MOUNT VERNON AND TELLICO PLAINS.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Thunderstorm Wind, Monroe
- When
- June 24, 11:52 AM EST to 12:00 PM EST
- Where
- Monroe County, 5 mi NE of Tellico Plains
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 35.421, -84.237
Amateur radio personnel reported a few trees downed by thunderstorm wind 5 miles northeast of Tellico Plains.
Hail, Sequatchie
- When
- June 24, 12:19 PM CST to 12:30 PM CST
- Where
- Sequatchie County, 6 mi NW of Dunlap
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.441, -85.455
Law enforcement personnel reported thunderstorms produced quarter-size hail on and along Fredonia Road in 6 miles northwest of Dunlap.
Thunderstorm Wind, Hamilton
- When
- June 24, 1:45 PM EST to 1:55 PM EST
- Where
- Hamilton County, Chattanooga
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.050, -85.280
Law enforcement personnel reported a few trees downed by thunderstorm wind in Chattanooga.
Thunderstorm Wind, Hamilton
- When
- June 24, 2:05 PM EST to 2:15 PM EST
- Where
- Hamilton County, Chattanooga
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 35.050, -85.280
Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm wind in the Chattanooga area.
Hail, McMinn
- When
- June 24, 2:15 PM EST to 2:17 PM EST
- Where
- McMinn County, 1 mi N of Etowah
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.344, -84.530
Law enforcement personnel reported thunderstorms produced quarter-size hail 1 mile north of Etowah.
Hail, Monroe
- When
- June 24, 2:45 PM EST to 2:47 PM EST
- Where
- Monroe County, 6 mi NE of Tellico Plains
- Measured
- 0.88 in hail
- Reported by
- State Official
- Coordinates
- 35.431, -84.225
The 911 call center reported thunderstorms produced nickel-size hail 6 miles northeast of Tellico Plains.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, June 24, 2011$471,000 · 1 in hail · 25 events
- Flooding in Wyoming, June 24 to 25, 2011$755,000 · 3 events
- Flash Flooding and Hail in Alabama, June 24 to 28, 2011$104,000 · 1.75 in hail · 42 events
- Flood in Wyoming, June 24 to 30, 2011$665,000 · 1 event
- Hail and Damaging Winds in Mississippi, June 24, 2011$243,000 · 1.75 in hail · 11 events
- Flood in Wyoming, June 24 to 29, 2011$160,000 · 1 event
- Hail and Damaging Winds in Florida, June 24 to 28, 2011$68,000 · 1.75 in hail · 16 events
- Hail in South Dakota, June 24, 2011$100,000 · 1.5 in hail · 5 events
- Hail and Damaging Winds in South Dakota, June 24, 2011$46,000 · 3 in hail · 19 events
- Flash Flooding and Heavy Rain in North Dakota, June 24, 2011$95,000 · 3 events
- Hail and Damaging Winds in New Jersey, June 24, 20113 injured · $1,000 · 1 in hail · 8 events
- Flooding in California, June 24 to 30, 2011$32,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316246, 316248, 316251, 316254, 316258, 316264.